Alert archive / Indiana / River Flood Warnings in 2022

River Flood Warning 10, NWS Indianapolis, IN

February 16, 2022Carroll County, Tippecanoe County, White County, Indiana

NWS Indianapolis, IN issued this river flood warning at Feb 16, 2022, 11:39 AM EST for Carroll County, Tippecanoe County, White County, Indiana. It took effect at Feb 17, 2022, 12:26 PM EST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 11:39 AM EST (16:39 UTC)
In effect from
Feb 17, 2022, 12:26 PM EST
Expired
Feb 19, 2022, 1:00 AM EST
In force
37 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Carroll County, IN, Tippecanoe County, IN, White County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tippecanoe River near Delphi (DLPI3).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03333050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Feb 16, 9:37 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 16, 9:37 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
937 AM EST Wed Feb 16 2022

.Forecast Update...
Issued at 935 AM EST Wed Feb 16 2022

No major changes needed to the ongoing forecast but did fine-tune
the hourly wind gusts through the morning and early afternoon hours.
The stronger winds have been a bit slower to arrive compared to what
was expected earlier which looks to be due to a weak inversion in
the lowest 2000ft which is limiting the mixing down of the stronger
winds aloft.  Morning soundings showed that a 50kt LLJ at 900mb was
present across central Indiana and is slightly shallower across the
northern counties.  By early this afternoon, diurnal heating will
eat away at the LLJ and allow for some of those stronger winds to
mix down, especially north of I-70.  Low level lapse rates aren't
ideal for mixing but with such a strong and and shallow LLJ, do
expect at least occasional stronger wind gusts approaching 40kts
with frequent gusts to 30kts by early afternoon.  Will highlight the
timeframe of stronger winds in the mid-morning update to the Wind
Advisory.

Across the rest of the forecast, trended down the dew points through
noon with a slightly drier start to the day but with the strong
moisture advection beginning, expect the 40+ dew points to arrive
by later today.

&&

.Short Term...(Today through Thursday)
Issued at 300 AM EST Wed Feb 16 2022

...Windy through the Short Term...
...Significant Rainfall Tonight into Thursday...
...Transition from Rain to Wintry Mix Thursday Afternoon Northwest...

* Today *

Strong warm advection will continue today with broad
southerly/southwesterly flow as strong cyclogenesis begins in
response to a deep upper level trough moving into the desert
southwest. With a strong surface high remaining just off the east
coast, a tightening pressure gradient will result in windy
conditions across the area, particularly today.

Sustained winds of 20-25 MPH are expected at times throughout the
day, and the development of a well mixed PBL will promote the mixing
down of strong winds just off the surface. 925 mb winds of 40-50 KT
should be tapped into with ease, allowing for frequent gusts to near
40KT, with occasional higher gusts possible - so widespread 45-50
MPH gusts with isolated higher gusts are a good bet. Will maintain
the ongoing wind advisory.

* Tonight into Thursday *

Late today into tonight, widespread ascent driven by an approaching
upper level jet max, as well as leading impulses ahead of the main
upper trough, will cause precipitation to develop along an Arctic
front to our northwest, which will overspread the area tonight as
the boundary shifts to the southeast. Antecedent conditions,
including ground that is deeply frozen beneath the surface in much
of the area, as well as recent rainfall/snowmelt causing elevated
streamflows already, and the presence of river ice, primarily across
the north, will set the stage for potential widespread flooding.
Precipitable water values in excess of one inch, nearing
climatological maximum for the time of year, are expected along the
boundary, and periods of heavy rain can be expected, particularly
late tonight into Thursday. Additionally, a convective component
will be possible as well, mainly south/southwest, adding to the
threat of heavy rainfall. Will maintain the flood watch as well, as
a widespread 1-3 inches of rainfall appears likely, which would
easily produce widespread minor flooding with some areas reaching
moderate flood stage. Ensemble river forecasts are in excellent
agreement with this.

Focus then shifts to strong cold advection behind the front that
will begin during the day on Thursday. Forecast profiles and
probabilistic guidance suggest that once the transition begins
(likely around midday in the far northwest), a fairly rapid
transition to snow should occur, with a brief period of freezing
rain changing to sleet and then snow over a span of a couple hours
at most at any one location.

The progressive nature of the front at this point will limit wintry
accumulation across central Indiana, with perhaps minor snow/sleet
and light glaze ice accumulations possible, primarily across the
northwestern portions of the area...on the order of an inch or so of
snow/sleet and a few hundredths of ice.

Went well above NBM guidance for high temperatures today as very
strong warm advection and ample mixing suggest overperforming
temperatures, and then followed a non-diurnal curve tonight into
Thursday as should be expected with the boundary's influence.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 300 AM EST Wed Feb 16 2022

- Precipitation ending Thursday Night
- Cold Friday and Saturday...then becoming warmer
- Rain chances Tuesday

Models show the very strong storm system will be centered over OH on
Thursday Night...with a cold front already near the Ohio River and
strong Cold air advection in play on North winds. Forecast soundings
Thursday night show the arrival of dry air within the mid and upper
levels with subsidence...but lower levels remaining
saturated...indicative of stratus being trapped beneath an
inversion. As the trough axis aloft is expected to cross Indiana
overnight and the surface low quickly departs northeast...some
lingering wrap-around moisture will be possible in the
evening...before ending overnight. Forecast soundings at that time
indicate a sounding manly below freezing...thus will try to keep p-
type to snow...but minimal accumulations will be expected as best
moisture will be pushing east quickly with the departing storm. Thus
will be decreasing any pops as the night progresses...along with
lows near the NBM.

Friday and Saturday...NW flow is left in the wake of the departed
system aloft. This allows a quick moving short wave to push across
the Great Lakes on Late Friday and early Saturday. Moisture should
be quite limited with this system...but as an associated cold front
is dragged across Central Indiana on early Saturday morning...a
flurry or brief snow shower cannot be ruled out. Minimal to no
accumulations are expected. Otherwise expect dry weather as cold
surface high pressure remains across the area.

Sunday through Monday...The surface high will push east of Indiana
on Sunday...once again providing a day of dry weather. Meanwhile
aloft the NW flow aloft begins to transition toward a zonal flow on
Sundays followed by a SW flow on Monday. Little in the way of upper
forcing is expected to pass across Indiana at that time and the
previous mentioned surface high will be to our east and opening up
the  gulf air to the Ohio Valley on southerly winds. Thus expected
some pleasant weather on Sunday and Monday with above normal temps.

A quick moving short wave is expected to push out of the American SW
on Monday Night and Tuesday as another associated area of surface
low pressure pushes across Indiana along a frontal boundary.
Again...plenty of warm air and moisture should be in place with this
system with the previous two days of Gulf flow. Thus will expect
rain showers and trend pops at or above the the NBM for what
appears to be a well organized system.

&&

.Aviation...(12Z TAF Issuance)
Issued at 603 AM EST Wed Feb 16 2022

IMPACTS:

* VFR conditions expected through much of the day.
* Deterioration to MVFR and then possible IFR overnight.
* Strong southerly flow with Low level wind shear through the
  evening
* Gusty surface winds..with gusts near 40kt possible.

DISCUSSION:

A strong low level jet ahead of developing area of low pressure will
continue to provide a sharp pressure gradient and gusty winds today.
This strong flow will create low level wind shear conditions mainly
due to speed. Some strong gusts will mix down as heating builds
today, creating the potential for surface gusts near 40kt.

GOES16 shows high clouds advancing toward Indiana within the flow
aloft and Cigs should remain high VFR much of the day. However as a
strong frontal boundary approaches tonight...cigs are expected to
become MVFR and possibly IFR overnight in the wake of the front.
Forecast soundings show MVFR saturation arriving near 00Z and
persisting overnight as the column becomes more saturated as the day
progresses. As the column becomes more deeply saturated widespread
shra are expected to develop. HRRR show only SCT type pcpn arriving
early overnight...but becoming more widespread overnight. Thus have
used a VCSH mention initially...followed by a prevailing SHRA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM EST this evening through Thursday evening
for INZ021-028>031-035>049-051>057-060>065-067>072.

Wind Advisory until 7 PM EST this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Update...White
Short Term...Nield
Long Term...Puma
Aviation...Puma
Hazardous weather outlook, Feb 16, 3:33 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 AM EST Wed Feb 16 2022

INZ045>049-051>057-060>065-067>072-170845-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
333 AM EST Wed Feb 16 2022

...WIND ADVISORY 7 AM TO 7 PM TODAY...
...FLOOD WATCH 7 PM TONIGHT TO 7 PM THURSDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Strong wind gusts of 45 MPH are expected today, with isolated higher
gusts possible.

Periods of heavy rainfall will be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall will continue into Thursday, with widespread
amounts of two inches or greater, which may produce minor to moderate
flooding of low lying areas and area waterways. Embedded
thunderstorms will be possible within rain showers Thursday, a few
of which could be strong with gusty winds.

A light wintry mix will be possible Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>044-170845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
and Rosedale
333 AM EST Wed Feb 16 2022

...WIND ADVISORY 7 AM TO 7 PM TODAY...
...FLOOD WATCH 7 PM TONIGHT TO 7 PM THURSDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Strong wind gusts of 45 MPH are expected today, with isolated higher
gusts possible.

Periods of heavy rainfall will be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall will continue into Thursday, with widespread
amounts of two inches or greater, which may produce minor to moderate
flooding of low lying areas and area waterways. The potential also
exists for river ice jams as temperatures warm and river ice breaks
up, which could lead to additional flooding concerns along area
streams.

A wintry mix of precipitation will be possible late Thursday
afternoon into Thursday evening, with minor snow and ice
accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:15 PM ESTRiver Flood WarningINDTippecanoe5 days
Feb 15, 10:15 PM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren21 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDSullivan, Vigo21 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDKnox, Sullivan29 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDKnox, Sullivan29 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo27 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren21 days
Feb 16, 11:39 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo21 days
Feb 16, 2:29 PM ESTWinter Weather AdvisoryINDBoone, Carroll, Clay, Clinton, Delaware, Fountain and 16 more34 hr

Nearby

River Flood Warnings in Indiana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.